Fentanyl overdoses continue to be a growing problem in Riverside County.
“Over time, and they just seem to be increasing year over year. I think we're looking at probably four to 500 deaths this year. It looks like I think is what we're on pace for,” said John Hall, Public Information Officer for the Riverside County District Attorney’s Office.
Riverside County sees a growing number of fentanyl-related deaths and overdoses each year.
The county is reporting that at least 79 people have died from January to March of this year. Most of these deaths are considered unintentional.
You can find a live updated chart of overdose deaths below:
According to the DEA, 40% of counterfeit pills on the street contain a fatal dose of fentanyl.
“It only takes two milligrams of fentanyl to be fatal. And in a teaspoon, there are 5000 milligrams, that's how small the amount it takes to potentially be a fatal dose.”
Fentanyl is known to be 80-100 times more potent than morphine and is a popular additive, seamlessly mixed into any number of narcotics and pharmaceuticals.
Over the past 2 weeks, the County’s Gang Impact Team seized $1.5 million worth of the drug.
“40,000 pills, that M-30 type pills that we believe were had fentanyl in them, as well as 5 kilos of powdered fentanyl,” Hall explained.
This rise in overdoses is also impacting first responders in the valley. “In like the last 2-3 years, we’ve had a significant increase in the calls for overdoses due to fentanyl," said Cathedral City Fire Captain Richard Valenti.
Valenti told News Channel 3 that in 2021- they treated more than 100 suspected fentanyl overdoses, which doesn’t include those who’ve died from the drug.
When he arrives on the scene, Valenti said overdose victims typically have a hard time breathing. But he also keeps an eye out for other symptoms. “People just act lethargic, they’re altered, acting inappropriately amongst other things."
Cathedral City authorities carry Naloxone, also known as “Narcan”, at all times.
“When we respond to an overdose, we’ll be able to provide family and bystanders with that leave behind Naloxone should the patient choose to refuse to go to the hospital.”
Narcan isn’t only carried for overdose victims, but as a safety precaution for first responders and police.
“We’re actually finding that people are taking the pill and they’re crushing it up and they’re smoking it and that creates a hazardous environment for us and for law enforcement that’s responding. And we have to ensure our safety as well as the patients so we’re just having to take a different approach.”
Narcan can be found at many local drug stores in the Valley.
If you’re interested in learning more about how you can prevent, recognize and respond to overdose emergencies - click here.